NCLEX-RN Practice Questions
Updated October 27, 2026
These free NCLEX-RN practice questions mix the Client Needs areas the exam covers: management of care, safety and infection control, pharmacology, and physiological adaptation. Each rationale explains why the best answer is best, which is the skill the exam really tests.
The real NCLEX-RN is a computerized adaptive test with 85 to 150 items and a 5-hour limit, and it also uses formats such as select all that apply, matrix and bow-tie items. These questions are single best answer.
Free NCLEX-RN practice questions
-
A client 2 hours after a thyroidectomy reports tingling around the mouth and in the fingers. What should the nurse do first?Answer: ATingling after thyroid surgery suggests low calcium from parathyroid injury. Checking for signs of hypocalcemia and notifying the provider is the priority, because it can progress to tetany.
-
Which client should the nurse assess first after receiving the morning report?Answer: BNew confusion with rapid breathing suggests worsening oxygenation or sepsis, an unstable change. The others are stable or expected.
-
The nurse is preparing to give potassium chloride IV. Which action is unsafe?Answer: CPotassium chloride must never be given by IV push, because it can cause fatal heart rhythms. It is always diluted and infused slowly with a pump.
-
A client with a chest tube has continuous bubbling in the water seal chamber. What does this most likely indicate?Answer: DContinuous bubbling in the water seal chamber suggests an air leak. Gentle tidaling with breathing is expected. Check the system from the client outward and notify the provider.
-
Which assignment is appropriate for assistive personnel?Answer: ARoutine vital signs on a stable client can be delegated. Teaching, assessment and evaluation stay with the RN.
-
A client is receiving a blood transfusion and develops chills, back pain and a fever 10 minutes after it starts. What should the nurse do first?Answer: CThese are signs of a transfusion reaction. Stop the transfusion immediately, keep the line open with normal saline through new tubing, stay with the client and notify the provider and blood bank.
-
A client taking digoxin has a heart rate of 52 beats per minute and reports nausea and seeing yellow halos. What should the nurse do first?Answer: BNausea, visual changes such as yellow halos and bradycardia suggest digoxin toxicity. Hold the dose and notify the provider, who may order a digoxin level and electrolytes.
-
A client with heart failure gained 2.5 pounds (about 1.1 kg) since yesterday. What does this most likely indicate?Answer: AA rapid weight gain in heart failure usually reflects fluid retention. Report it per protocol; many programs teach reporting a gain of about 2 to 3 pounds in a day or 5 pounds in a week.
-
Which client is at the highest risk for a fall?Answer: COlder age, sedatives and frequent night-time toileting all raise fall risk. Fall precautions include a low bed, call light in reach, a toileting schedule and non-slip footwear.
-
The nurse is teaching a client about warfarin. Which statement shows understanding?Answer: DVitamin K in leafy greens affects warfarin, so intake should stay consistent rather than be avoided. Regular INR checks guide dosing. Aspirin raises bleeding risk, and missed doses shouldn't be doubled.
-
A client with a new tracheostomy suddenly has the tube come out. What should the nurse do first?Answer: BAn accidental decannulation is an airway emergency. Maintain the airway following facility protocol, using the spare equipment kept at the bedside, and call for help immediately.
-
Which finding in a client receiving magnesium sulfate for preeclampsia should the nurse report immediately?Answer: AA low respiratory rate and absent reflexes are signs of magnesium toxicity. Stop the infusion per protocol, notify the provider and have calcium gluconate available as ordered.
-
After report, which of these four clients should the nurse see first?Answer: AA falling oxygen saturation is a breathing problem and an acute change, so it comes first. The others are stable needs.
-
A client is prescribed a high-fiber diet for constipation. Which food choice is best?Answer: CWhole grains, bran, fruits and vegetables are high in fiber, which adds bulk and helps prevent constipation, along with plenty of fluids.
-
Before giving a medication, the nurse checks the client's identity using two identifiers. Which pair is acceptable?Answer: BTwo identifiers specific to the person, such as full name and date of birth, are used. A room or bed number isn't an acceptable identifier.
-
A client with type 1 diabetes is sweaty, shaky and confused, with a blood glucose of 52 mg/dL. The client is awake and can swallow. What should the nurse give first?Answer: DFor an alert client who can swallow, treat low blood sugar with about 15 g of fast-acting carbohydrate and recheck in 15 minutes (the "rule of 15"), following facility protocol.
Keep practising
See prioritization and delegation, lab values and dosage calculation, and the NCLEX-RN exam guide.
Pass the NCLEX-RN on your first try
- All 178 questions across the eight Client Needs categories of the 2026 NCLEX-RN test plan
- An explanation for every answer, with the guideline, drug label or priority rule behind it
- Unlimited full 85-question practice exams, with each area in its test plan share